Government raises alarm over gentamicin injections

Friday October 18 2019

Government has warned that gentamicin, an

Government has warned that gentamicin, an antibiotic drug used to treat several types of bacterial infections, could result in hearing loss. 

By PATIENCE AHIMBISIBWE

Government has warned that gentamicin, an antibiotic drug used to treat several types of bacterial infections, could result in hearing loss.
Gentamicin injection is used to prevent or treat a wide variety of bacterial infections such as bone infections, endocarditis, pelvic inflammatory disease, meningitis, pneumonia, urinary tract infections, and sepsis, among others.

This was revealed yesterday at the Ministry of Education news conference attended by Dr Charles Olara, the director of clinical services, and regional referral hospital bosses of Moroto, Mbale, Masaka, Entebbe, Mbarara and Gulu.

The government was unveiling the achievements during the teacher and school effectiveness project funded by the Global Partnership of Education under the World Bank supervision.
The potential side effects of gentamicin came to light as government officials revealed that at least 1,554 primary school children from 296 primary schools from 79 districts were found with hearing impairments.

The State Minister for Higher Education, Dr John Chrysostom Muyingo, said the affected pupils were fitted with hearing aids with support from Starkey of $700,000 (about Shs2.58 billion).
“This might seem like a small achievement, but it is not to the beneficiaries of these assistive devices who now have an equal chance at learning like their hearing counterparts,” Dr Muyingo said on behalf of Education Minister, who doubles as First Lady Janet Museveni.

Asked what was causing the hearing impairments, Dr Olara tasked his Ear, Nose and Throat (ENT) consultant at Mbale Regional Referral Hospital, Dr Fred Bisso, to explain.
Dr Bisso said apart from the natural causes which might not easily be reversible, hearing loss in the country has been due to infections, injuries and drugs.

He called upon the public to utilise the current mass immunisation of rubella and measles to avoid some of these complications.
However, in a separate interview with Daily Monitor, Dr Bisso explained that Streptomycin used in Tuberculosis treatment, gentamicin drug and some cancer treatment drugs cause hearing loss. He also warned the public against buying drugs at the counter without a physician’s prescription.

Advertisement

“Both as an injection and as an ear drop, gentamicin is worse if bought at the counter. The decision to prescribe is technical. It is a very effective drug in killing bacteria which cause urinary tract infections and Pneumonia. But there are alternatives. But because it is cheap and quick to save life, many opt for it,” Dr Bisso said.
Yesterday, the National Drug Authority (NDA) spokesperson, Mr Fredrick Ssekyana, referred this newspaper to an earlier circular they issued over the use of gentamicin.

In the circular, NDA noted that there was increased risk of ototoxicity following concomitant administration of gentamicin and furosemide. They observed that nephrotoxicity and ototoxicity are the most important side effects of aminoglycosides for example gentamicin.
Mr Alex Kakooza, the Ministry of education permanent secretary, said 138 schools were constructed and equipped under the project which has seen an influx of 104 per cent pupils enrolling in 29 districts.
He said there has been an improvement in reading in lower primary classes from 13 per cent when it was started in 2016 to 27 per cent today.

pahimbisibwe@ug.nationmedia.com

Advertisement